Excessive Heat, Big Stone
- When
- July 14, 12:00 PM CST to 7:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
High heat and humidity shifted into western Minnesota on Sunday July 14th, with a heat index of 110 degrees observed during the afternoon in Correll Minnesota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High heat and humidity shifted into western Minnesota on Sunday July 14th, with a heat index of 110 degrees observed during the afternoon in Correll Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 14, 11:35 AM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1235 PM CDT Sun Jul 14 2024 .KEY MESSAGES... - Potential for strong to severe storms this evening and continuing through the overnight hours. Main threats include, hail up to 2" in diameter, wind gusts between 60-70 mph (higher gusts possible), and tornadoes. - Hot conditions continuing today, with highs in the upper 80s to upper 90s. Heat indices will range from 90 to perhaps 100 degrees with the hottest conditions expected across central SD. - Temperatures will moderate with lower humidity for the first half of next week before readings warm back up toward the end of the week. && .UPDATE... Issued at 1230 PM CDT Sun Jul 14 2024 Aviation discussion updated below for the 18Z TAFs. UPDATE Issued at 1043 AM CDT Sun Jul 14 2024 Much more sunshine expected across the region today compared to yesterday, as highs rise into the upper 80s to upper 90s across the region. Hottest temps forecast across central SD, where heat indices may flirt with 100 degrees. Latest CAMs continue to hold off the majority of convective potential over the CWA until this evening/overnight. Current PoPs pretty much tell this story already, so no big changes to daytime precip chances through 00Z. && .SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/... Issued at 312 AM CDT Sun Jul 14 2024 As of 3:00AM satellite imagery shows a shortwave over the Northern Plains and vort max over southern ND which is aiding in quite the bowing linear system that continues to push east/southeast over central SD. This line produced 70-80mph+ wind gusts along the way. This system will continue to track towards the southeast and into Southeastern SD within the next few hours. Northwest flow continues aloft over the Northern Rockies through the Northern Plains, north of a large and persistent mid level high over the southwestern CONUS. This is leading to ongoing shortwave pulses and moderate winds aloft as this pattern continues. By this evening into the overnight, a stronger shortwave moves in from the northwest and over the northern Rockies and eastward over the Northern Plains. This shortwave will continue to push east and over the eastern Dakotas/MN through Monday. At the surface, the frontal boundary will be south of the CWA with a high pressure system over ND by 12Z. By this afternoon, this front will lift as a warm front (associated with a low over eastern Montana) with much of northeastern SD to the north of the front. By this evening, the center of the low moves over ND with the warm front pushing more north/northeast and a surface trough setting up over central SD, south of this low. This low will sink southeastward with the center of the low over north central SD by 12Z along with its cold front. We still have a fair amount of instability being in this moist air mass as ML/MUCAPE values this evening will be 2000-3000 j/kg and even still 1500-2000+j/kg into the overnight, per HREF, with RAP values trending a little higher. Low and mid level lapse rates are quite steep across the CWA and bulk shear between 40-50kts out of the northwest, increasing to 50-60+kts late tonight as a LLJ ramps up. With this synoptic and meso setup, instability will easily be able to punch through the cap as HREF 2-5km UH>75 (organized convection) and UH>150 (right mover supercells) paintballs do show these discrete cells starting this late afternoon/evening (around the trough)with large hail, over 2" possible, being main threat along with that threat of tornadoes as SPC has a 2% risk. RAP hodographs do show a nice low level curvature becoming more long and straight. HREF then shows more of a linear system moving in from ND tonight into the overnight as the LLJ/shear ramps up with shear becoming more parallel to the front. This would make it more of a wind threat with gusts of 60-70+ mph, especially if we get more of a bowing effect within the system like we did this morning. CAMs are not really showing the discrete cell setup but NAM Nest/HIRES ARW/NSSL WRF do a good job with the timing and areal coverage of this possible bowing system. Due to this threat, a Slight Risk (2/5) of severe storms cover most of the CWA with a with a Marginal Risk (1/5) over south central SD this afternoon through late tonight. This includes a 15% hatched area for wind, meaning wind gusts could be over 74kts, along with a 15% hatched area for hail. Overall pops range from 30-60%, highest over the eastern CWA with the possible linear system. Temps did not get as warm as what the NBM had on Saturday, this was mostly due to the smoke aloft, creating a thick haze. This looks to be the main story for today as elevated smoke continues over the Northern Plains per HRRR elevated smoke model. This will decrease our highs a good 3 degrees with highs ranging in the upper 80s east of the James River to the lower to mid 90s west of here with possible upper 90 readings across south central SD. Heat indices to the upper 90s and isolated areas around 100 are possible across south central SD. A bit cooler behind the cold front for Monday with highs in the 80s. && .LONG TERM /MONDAY EVENING THROUGH SATURDAY/... Issued at 312 AM CDT Sun Jul 14 2024 Very little in the way of change to the extended part of the forecast right now. See below for the previous shift's discussion covering the extended forecast. (previous shift's discussion: .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 311 PM CDT Sat Jul 13 2024) The main theme in this period will be the return of a drier, cooler air mass into the region behind a departing convectively producing disturbance early in this term. Mid level flow across our region will remain quasi-zonal early at the start of this period Monday morning as an expansive mid level anticyclone remains centered over the Four Corners region. Guidance continues to prog embedded mid level shortwave energy tracking through our region early Monday. Combining this with the passage of a cold front will lead to scattered convection across the region and in our forecast area. Monday morning should continue to feature leftover convection that will be departing the eastern fringes of our forecast area. Can't rule out additional isolated convection later in the day as the frontal boundary sags farther south through the CWA. Some hi-res guidance suggests this scenario as favorable instability and deep layer shear will remain present. However, at this time blended guidance is going with dry conditions by Monday afternoon, so we'll stick with that trend. The deeper upper trough axis will work through the Upper Midwest and western Great Lakes on Monday. This will help to shove the sfc frontal boundary farther south and east with sfc high pressure building in across the Dakotas by Monday afternoon and Monday night. Cold air advection will take over driving in a much cooler and drier air mass. The center of the high will shift southeastward across the central and eastern Dakotas on Tuesday and looks to remain fairly persistent trough at least midweek, perhaps even a bit longer than that. The aforementioned mid level anticyclone over the Four Corners is progged by longer range guidance and the clusters to amplify northward across the Northern Rockies/Northern High Plains into Western Canada. This will lead to mainly dry and relatively cool northwesterly flow aloft across our region until the end of the week. Parts of our region will likely get into return flow once the sfc high shifts farther east of our area late in the week. Warmer temperatures and perhaps a touch more humidity will return late in the period. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1230 PM CDT Sun Jul 14 2024 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast through the TAF period. Widely scattered TSRA/+TSRA are possible across the region late tonight, and have included VCTS to account for this. Severe storms are possible with surface wind gusts over 50 knots. MVFR CIGs and IFR VSBY are possible in any stronger storms that move over a terminal. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...MMM LONG TERM...Dorn AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 343 AM CDT Sun Jul 14 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 343 AM CDT Sun Jul 14 2024 /243 AM MDT Sun Jul 14 2024/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a Slight Risk (2/5) for severe weather starting late this afternoon through the overnight hours for much of the forecast area. Main threats include: two inch diameter hail or larger, 60-70 mph wind gusts, and tornadoes. Highs will range in the upper 80s to the upper 90s. Heat indices will be from 90 to around 100, hottest over south central SD. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1103 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Tstm Wnd Gst 4 NW Lantry 45.06N 101.47W
07/14/2024 M65 MPH Dewey SD Mesonet
Mesonet station LANS2 Bear Creek. Time
estimated based on radar data.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
1108 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Tstm Wnd Gst 4 NW Lantry 45.05N 101.47W
07/14/2024 E80 MPH Dewey SD Public
Trees uprooted/damaged. Time estimated based
on radar data.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
1139 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Dmg 1 NNW Fort Pierre 44.37N 100.38W
07/14/2024 Stanley SD Public
Six 20X20 foot doors blown off local
construction company shop. Time estimated
based on radar data.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
1142 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 1 NNW Fort Pierre 44.37N 100.38W
07/14/2024 Stanley SD Emergency Mngr
Damage to grain bins at local agricultural
service. Time estimated based on radar data.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
1147 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Dmg Fort Pierre 44.36N 100.38W
07/14/2024 Stanley SD Emergency Mngr
Several campers/travel trailers damaged or
overturned at local business. Time estimated
based on radar data.
&&
RVPreliminary Local Storm Report
National Weather Service Aberdeen SD
1154 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Dmg 1 NNW Fort Pierre 44.37N 100.38W
07/14/2024 Stanley SD Emergency Mngr
Corrects the time from the previous tstm wnd
dmg report from 1 NNW Fort Pierre. Damage to
grain bins at local agricultural service.
Time estimated based on radar data.
&&
RVThe national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183029.